Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 121, NWS Indianapolis, IN

July 9, 2004Tipton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 9, 2004, 7:35 PM EST for Tipton County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 7:35 PM EST (00:35 UTC)
Expired
Jul 9, 2004, 8:00 PM EST
In force
25 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Tipton County, IN

The radar

The Indianapolis radar (KIND), 76 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 100035
SVRIND
INC159-100100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
735 PM EST FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TIPTON COUNTY IN CENTRAL INDIANA

* UNTIL 800 PM EST

* AT 726 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  BASEBALL SIZE.  THIS STORM WAS LOCATED NEAR WINDFALL...OR ABOUT 8
  MILES SOUTHEAST OF KOKOMO...AND MOVING SOUTHEAST AT 30 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 4040 8595 4040 8591 4039 8589 4026 8589
      4026 8595 4027 8596 4030 8622 4041 8617
      4041 8596

$$

HAINES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:00 PM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 9, 3:00 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST FRI JUL 9 2004

.DISCUSSION...MAIN FOCUS WILL BE ON POPS AND TIMING OF
THUNDERSTORMS NEXT SEVERAL DAYS. LIGHTNING CHART AND RADAR SHOWS A
CLUSTER OF THUNDERSTORMS OVER SOUTHEAST INDIANA AND ANOTHER ONE OVER
NORTHEAST ILLINOIS AND BOTH ARE MOVING EASTWARD.

SURFACE CHART SHOWS SLOW MOVING WARM FRONT FROM SOUTH CENTRAL OHIO
TO JUST NORTH OF KIND AND WEST INTO CENTRAL MISSOURI. A VERY WARM
AND HUMID AIR MASS IS SOUTH OF THE FRONT WITH DEWPOINTS AS HIGH AS
THE MID 70S IN SOME AREAS.

MODELS MOVE WARM FRONT INTO NORTHERN INDIANA OVERNIGHT BUT THEN KEEP
IT QUASI-STATIONARY OVER NORTH CENTRAL INDIANA UNTIL LATE SUNDAY
WHEN IT FINALLY MOVES NORTH INTO THE SOUTHERN GREAT LAKES. EVEN
THOUGH MODELS ARE IN GENERAL AGREEMENT THEIR ARE DIFFERENCES IN
TIMING AND AMOUNT OF PRECIP. BELIEVE CLUSTER OF THUNDERSTORMS OVER
SE INDIANA WILL MOVE EASTWARD THIS EVENING AS INDICATED BY RUC...SO
WILL GO ONLY CHANCE OF THUNDERSTORMS THIS EVENING. AS SHORT WAVE
APPROACHES LATER TONIGHT WILL GO LIKELY POPS NORTHERN TWO THIRDS OF
OUR FORECAST AREA.  MODELS ALSO SHOW GOOD LOW LEVEL CONVERGENCE OVER
NORTHERN ILLINOIS AND HPC SHOWS ISOLATED EXCESSIVE RAIN AMOUNTS ARE
POSSIBLE NEXT 24 HOURS OVER THE NORTHERN HALF OF OUR FORECAST AREA.

WILL CUT TEMPERATURES A FEW DEGREES SATURDAY NORTH AND CENTRAL DUE
TO THUNDERSTORMS. MODELS ARE NOT CLEAR ABOUT DEGREE OF THUNDERSTORM
ACTIVITY FOR SUNDAY...HOWEVER WITH FRONT MOVING NORTHWARD WILL GO
WITH CHANCE CATEGORY FOR NOW.

IN EXTENDED WILL LEAN TOWARDS NCEP SCENARIO WHICH KEEPS FRONT JUST
NORTH OF OUR FORECAST AREA UNTIL DAY 7. WILL MENTION CHANCE OF
THUNDERSTORMS MOST OF THIS PERIOD UNTIL DAY 7.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JEH
Hazardous weather outlook, Jul 9, 12:40 PM EST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1240 PM EST FRI JUL 9 2004

INZ021-028>031-035>049-051>057-060>065-067>072-101032-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
1240 PM EST FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA THIS
AFTERNOON AND EVENING. ADDITIONAL THUNDERSTORMS WILL DEVELOP LATER
TONIGHT. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND WIND
GUSTS OVER 35 MPH.

AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS CANNOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL LARGE COMPLEXES OF STORMS MAY IMPACT CENTRAL INDIANA OVER THE
COMING WEEK. AT THIS TIME IT IS NEARLY IMPOSSIBLE TO PINPOINT THE
TIMING OF ANY SUCH CLUSTER OF STORMS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SMALL CHANCE THAT SPOTTERS MAY BE NEEDED THIS AFTERNOON
AND TONIGHT.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Local storm report, Jul 9, 4:14 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
414 PM EST FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             INDIANAPOLIS            39.78N 86.15W
07/09/2004  0.88 INCH        MARION             IN   AMATEUR RADIO

&&

SALLY
Local storm report, Jul 9, 4:47 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
447 PM EST FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0442 PM     FLASH FLOOD      INDIANAPOLIS            39.78N 86.15W
07/09/2004                   MARION             IN   AIRPLANE PILOT

            WATER OVER VARIOUS POINTS ALONG US 31 IN SOUTHERN MARION
            COUNTY.

&&

SALLY
Local storm report, Jul 9, 5:34 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
534 PM EST FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HEAVY RAIN       MOORESVILLE             39.62N 86.37W
07/09/2004  2.98 INCH        MORGAN             IN   CO-OP OBSERVER

            RAINFALL TOTAL FROM 4PM TO 530PM.

&&

SALLY
Local storm report, Jul 9, 6:47 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
647 PM EST FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             STATE LINE CITY         40.20N 87.53W
07/09/2004  0.75 INCH        WARREN             IN   COUNTY OFFICIAL

            WARREN COUNTY EOC REPORTING

&&

SALLY
Local storm report, Jul 9, 6:55 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
655 PM EST FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     FLASH FLOOD      STATE LINE CITY         40.20N 87.53W
07/09/2004                   WARREN             IN   COUNTY OFFICIAL

            WATER COVERING NUMEROUS COUNTY ROADS SOME AS MUCH AS 6 TO
            8 INCHES DEEP. SOME WATER HALFWAY UP TRUCK TIRES.

&&

SALLY
Local storm report, Jul 9, 7:20 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
720 PM EST FRI JUL 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     3 SW KOKOMO             40.44N 86.17W
07/09/2004  57 MPH           HOWARD             IN   EMERGENCY MNGR

0708 PM     TSTM WND DMG     8 W KOKOMO              40.48N 86.29W
07/09/2004                   HOWARD             IN   EMERGENCY MNGR

            22 INCH DIAMETER TREE DOWN

&&

SALLY

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:12 PM ESTFlash Flood WarningINDWarren63 min
Jul 9, 10:33 PM ESTFlash Flood WarningINDOwen117 min
Jul 10, 1:02 AM ESTFlash Flood WarningINDWarren118 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.